Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 96, NWS Melbourne, FL

July 5, 2008Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 5, 2008, 5:59 PM EDT for Orange County, Seminole County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 5:59 PM EDT (21:59 UTC)
Expired
Jul 5, 2008, 6:28 PM EDT
In force
29 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Seminole County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 052202
SVRMLB
FLC095-117-052245-
/O.NEW.KMLB.SV.W.0096.080705T2159Z-080705T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
602 PM EDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ORANGE COUNTY IN FLORIDA.
  WESTERN SEMINOLE COUNTY IN FLORIDA.

* UNTIL 645 PM EDT

* AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LONGWOOD AND LAKE MARY...OVER INTERSTATE FOUR. THE STORM WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  WINTER PARK...WEKIWA SPRINGS STATE PARK...WEKIVA SPRINGS...PINE
  HILLS...MAITLAND...LOCKHART...GOLDENROD...FOREST CITY...FERN PARK
  ...FAIRVIEW SHORES...CASSELBERRY AND ALTAMONTE SPRINGS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.


LAT...LON 2878 8151 2878 8141 2879 8141 2879 8127
      2857 8125 2857 8151
TIME...MOT...LOC 2159Z 045DEG 1KT 2870 8135

$$


CRISTALDI
3 follow-up statements
000 
WWUS52 KMLB 052216
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
615 PM EDT SAT JUL 5 2008

FLC095-117-052245-
/O.CON.KMLB.SV.W.0096.000000T0000Z-080705T2245Z/
ORANGE FL-SEMINOLE FL-
615 PM EDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR WESTERN SEMINOLE AND NORTH CENTRAL ORANGE COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS EXTENDED FROM INTERSTATE FOUR IN THE LAKE MARY AREA NORTHWARD
TO STATE ROAD 46.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

EARLIER STORMS PRODUCED NICKEL TO QUARTER SIZED HAIL NEAR SEVILLE IN 
NORTHWESTERN VOLUSIA COUNTY. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 2878 8151 2878 8141 2879 8141 2879 8127
      2857 8125 2857 8151
TIME...MOT...LOC 2214Z 116DEG 1KT 2876 8138

$$


CRISTALDI
000 
WWUS52 KMLB 052223
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
622 PM EDT SAT JUL 5 2008

FLC095-052232-
/O.CAN.KMLB.SV.W.0096.000000T0000Z-080705T2245Z/
ORANGE FL-
622 PM EDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ORANGE COUNTY IS
CANCELLED...

STORMS ACROSS THE BORDER IN SEMINOLE COUNTY HAVE REMAINED OUT OF 
ORANGE COUNTY...BUILDING NORTHWARD AWAY FROM ORANGE COUNTY INSTEAD.
THEREFORE THE WARNING HAS BEEN CANCELED.

LAT...LON 2872 8142 2874 8141 2876 8141 2877 8141
      2879 8141 2879 8129 2866 8128 2865 8145
      2870 8145
TIME...MOT...LOC 2222Z 116DEG 1KT 2876 8138

$$

FLC117-052245-
/O.CON.KMLB.SV.W.0096.000000T0000Z-080705T2245Z/
SEMINOLE FL-
622 PM EDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR WESTERN SEMINOLE COUNTY...

AT 614 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR LAKE MARY. THIS STORM WAS NEARLY
STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST
CITY AND WEKIVA SPRINGS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2872 8142 2874 8141 2876 8141 2877 8141
      2879 8141 2879 8129 2866 8128 2865 8145
      2870 8145
TIME...MOT...LOC 2222Z 116DEG 1KT 2876 8138

$$
000 
WWUS52 KMLB 052228
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
628 PM EDT SAT JUL 5 2008

FLC117-052238-
/O.CAN.KMLB.SV.W.0096.000000T0000Z-080705T2245Z/
SEMINOLE FL-
628 PM EDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SEMINOLE COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2872 8142 2874 8141 2876 8141 2877 8141
      2879 8141 2879 8129 2866 8128 2865 8145
      2870 8145
TIME...MOT...LOC 2228Z 116DEG 1KT 2876 8138

$$

WEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:08 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 5, 2:08 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
208 PM EDT SAT JUL 5 2008

.DISCUSSION...

LATE AFTERNOON-THIS EVENING...LIGHTNING STORMS RESULTING FROM EAST
AND WEST COAST SEA BREEZE MERGERS OVER LAKE...INLAND VOLUSIA...
SEMINOLE... ORANGE AND OSCEOLA COUNTIES WILL LAST FROM LATE
AFTERNOON INTO THE EARLY EVENING HOURS BEFORE WINDING DOWN. WEAK
WIND PROFILES AND RELATIVELY COOLER TEMPERATURES (-8C TO -9C) ALOFT
SUGGEST SLOW MOVING STORMS WITH LOCALLY HEAVY RAIN...THE POSSIBILITY
OF SMALL HAIL AND SOME GUSTS TO AROUND 40 MPH IN THE STRONGER CELLS
OVER THE INTERIOR COUNTIES. MID AND UPPER LEVEL DEBRIS CLOUDS WILL
DISSIPATE AFTER MIDNIGHT LEAVING PARTLY CLOUDY SKIES. PROXIMITY OF
THE SURFACE RIDGE AXIS WILL RESULT IN THE WINDS BECOMING LIGHT/CALM
AFTER MIDNIGHT WITH LIGHT LAND BREEZES ALONG THE COAST TOWARD
SUNRISE SUNDAY MORNING. OVERNIGHT LOWS AROUND 70 AND UPPER 60S IN
THE COOLER SPOTS.

SUNDAY...SURFACE RIDGE AXIS REMAINS OVER CENTRAL FLORIDA RESULTING
IN LIGHT WINDS IN THE MORNING GIVING WAY TO EASTERLY WINDS CAPE
CANAVERAL SOUTH AS THE OVERNIGHT INVERSIONS ERODE AND THE SEA BREEZE
BEGINS FORMING LATER MORNING. MAV MOS POP FOR SUNDAY LOOK SUSPECT
WITH 80 PERCENT BUT WITH STEADY FEED OF MOISTURE FROM THE SOUTH AND
MESOSCALE PROCESSES SUCH AS SEA/LAKE BREEZES AND OUTFLOW BOUNDARIES
INTERACTING WITH EACH OTHER 60/LIKELY OVER THE INTERIOR LATE
AFTERNOON AGAIN LOOKS REASONABLE AND IN LINE WITH PAST SEVERAL DAYS
WEATHER PATTERN.

MON-FRI...(PREVIOUS DISCUSSION) ANTICYCLONE ALOFT WILL CONTINUE TO
BUILD ACROSS THE REGION WITH E-W RIDGE AXIS BECOMING ESTABLISHED
NEAR 30N LATITUDE BY LATE IN THE WEEK. DEEP LAYER MOISTURE WILL
GRADUALLY DECREASE DURING THE WEEK...ESPECIALLY MID-LATE WEEK.
MEANWHILE...THE SURFACE RIDGE AXIS WILL LIFT SLOWLY NORTHWARD FROM
THE CENTRAL PENINSULA EARLY-MID WEEK TO THE NORTHERN PENINSULA
MID-LATE WEEK. LIGHT ONSHORE WIND REGIME WITH BUILDING HEIGHTS ALOFT
AND GRADUALLY DECREASING MOISTURE LEVELS SUGGEST POPS LOWERING TO
CLIMO VALUES OF 30 PERCENT COAST AND 40 PERCENT INLAND. FAVORED
CONVECTIVE PERIOD FOR COASTAL COUNTIES WILL BE LATE MORNING THROUGH
EARLY AFTERNOON...THEN GREATEST CHANCE ACROSS THE INTERIOR DURING
THE MID-LATE AFTERNOON. TEMPS NEAR CLIMO.

&&

.AVIATION...MVFR/IFR IN/NEAR SCATTERED...SOME STRONG...LATE
AFTERNOON LIGHTNING STORMS OVER THE INTERIOR BECOMING VFR AFTER
MIDNIGHT. SAME FOR SUNDAY AFTERNOON.

&&

.MARINE...SEA BREEZE INFLUENCE WEARS OFF BY MID EVENING. BRIEF
PERIOD OF LIGHT WINDS AS THE MEAN FLOW TRANSITIONS BACK TO THE
OFFSHORE/SOUTHWEST DIRECTION AFTER MIDNIGHT. LOOK FOR SEA BREEZES TO
KICK IN AGAIN LATE SUNDAY MORNING. WINDS REMAIN 10KT OR LOWER AND
SEAS AOB 3 FT (EXCEPT SOME 10-15KT AND 4 FT WELL OFFSHORE) THROUGH
MID WEEK. WIND COMPONENT BACKING A BIT FROM S-SE TO MORE E-SE AS
RIDGE AXIS LIFTS NORTHWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  88  74  90 /  30  50  30  50
MCO  72  91  73  91 /  30  50  30  50
MLB  71  87  75  90 /  20  50  20  50
VRB  72  87  75  89 /  20  50  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

WIMMER/GLITTO
Hazardous weather outlook, Jul 5, 4:45 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
445 AM EDT SAT JUL 5 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-051900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
445 AM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL AREA OF LOW PRESSURE WILL MOVE SOUTHEAST OFF THE
FLORIDA EAST COAST TODAY. MODELS INDICATE DEEPER MOISTURE ACROSS
THE SOUTHERN PENINSULA WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING FROM THE TREASURE COAST INLAND TO
OSCEOLA AND OKEECHOBEE COUNTIES AS THE EAST COAST SEA BREEZE
FORMS AND MOVES SLOWLY INLAND. DURING THE LATE AFTERNOON...
STORMS MAY BECOME STRONG FROM ORLANDO WESTWARD AS THE EAST COAST
SEA BREEZE PUSHES FURTHER INTO THE INTERIOR. THE MAIN
THUNDERSTORMS HAZARDS WILL BE LOCALLY HEAVY RAIN...GUSTY WINDS TO
40 MPH AND FREQUENT LIGHTNING.

...RIP CURRENT IMPACT...
WIND AND WAVE CONDITIONS ARE NOT EXPECTED TO SUPPORT THE DEVELOPMENT
OF WIDESPREAD RIP CURRENTS. HOWEVER...RIP CURRENTS CAN SOMETIMES
OCCUR...ESPECIALLY IN THE VICINITY OF JETTIES AND PIERS. ALWAYS HEED
THE ADVICE OF THE BEACH PATROL AND DO NOT SWIM ALONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON
WITH COVERAGE TRANSITIONING TOWARD THE INTERIOR BY THE MIDDLE
PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER

In the hours before

Special weather statement, Jul 5, 3:10 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
310 PM EDT SAT JUL 5 2008

FLZ054-052000-
INDIAN RIVER-
310 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN INDIAN RIVER COUNTY...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR HIGHWAY 512 AND OVER BLUE CYPRESS LAKE AND
MIDDLETON FISH CAMP.  THE STORM WAS NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

WEITLICH
Special weather statement, Jul 5, 5:31 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
531 PM EDT SAT JUL 5 2008

FLZ041-052215-
INLAND VOLUSIA COUNTY-
531 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORMS AFFECTING THE LAKE GEORGE AREA OF NORTHWESTERN
VOLUSIA COUNTY...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LAKE GEORGE...JUST WEST OF SEVILLE AND PIERSON.
THE STORM WAS NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:37 PM EDTSevere Thunderstorm WarningMLBVolusia24 min
Jul 5, 7:23 PM EDTSevere Thunderstorm WarningMLBOrange25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.